Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 257, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2008, 12:55 AM MDT for Sherman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2008, 12:55 AM MDT (06:55 UTC)
- Expired
- Aug 7, 2008, 1:42 AM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:30 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 6, 11:30 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1130 PM MDT WED AUG 6 2008 .PREV DISCUSSION... /ISSUED 200 PM MDT WED AUG 6 2008/ .SHORT TERM... (TONIGHT - SATURDAY) 200 PM MDT WED AUG 6 2008 FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS. PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT. THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT HOURS. RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE MEMBER FOR HIGHS. DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF THE UPPER SHORTWAVE. .LONG TERM... (SUNDAY - WEDNESDAY) 200 PM MDT WED AUG 6 2008 MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN. 24 && .AVIATION... 1130 PM MDT WED AUG 6 2008 FOR THE 06Z TAFS AT KGLD AND KMCK...FORECAST CONCERNS ARE ON CIGS/VIS AND WEATHER AS A FRONTAL BOUNDARY STALLS NEAR KGLD. FOR KGLD WILL BE GOING TO AT LEAST IFR CONDITIONS IN VIS AND CIGS AS MOISTURE POOLS ALONG THE FRONT. THE QUESTION WILL BE HOW LONG THE SHOWERS/THUNDERSTORMS WILL LAST. BY 18Z OR SHORTLY THEREAFTER THE FRONT AND SUBSTANTIAL MOISTURE SHOULD BE JUST SOUTH OF THE AREA SO CIGS WILL RISE INTO THE 1500 FT RANGE...POSSIBLY HIGHER. FOR KMCK CELLS ARE BEGINNING TO DEVELOP OVER THE AREA AND WILL LIKELY REDUCE VISIBILITIES SHORTLY AFTER 06Z. MID-MORNING WILL BRING FOG AND REDUCE CONDITIONS DOWN TO IFR & POSSIBLY LOWER. CLEARING WILL BEGIN AFTER 15Z WITH CIGS AROUND 3000 FT TO START INCREASING TO 6000 FT BY 20Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Aug 6, 10:46 AM MDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT WED AUG 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT ACROSS THE ENTIRE REGION. BULLER/BLM
In the hours before
Special weather statement, Aug 7, 12:20 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1220 AM MDT THU AUG 7 2008 COZ091-KSZ001-013-027-070715- CHEYENNE-KIT CARSON COUNTY-SHERMAN-WALLACE- 1220 AM MDT THU AUG 7 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... CHEYENNE COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 1218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF KANORADO...AND MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS ALSO PRODUCING TORRENTIAL RAINFALL. VISIBILITIES WILL DROP TO A HALF MILE OR LESS. MOTORISTS ALONG INTERSTATE 70 FROM NEAR BURLINGTON TO GOODLAND SHOULD BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 22. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 153 AND 191. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 190. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:21 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 39 min |
| Aug 6, 6:59 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 15 min |
| Aug 7, 1:21 AM MDT | Areal Flood Warning | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 3 more | 12 hr |
| Aug 6, 6:40 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Aug 7, 12:59 AM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Aug 7, 5:03 AM MDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Aug 7, 3:25 PM MDT | Areal Flood Warning | GLD | Yuma | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.